Drought, Northwest Plateau
- When
- August 1, 12:00 AM MST to August 31, 11:59 PM MST
- Where
- Northwest Plateau forecast zone
- Reported by
- Drought Monitor
An active monsoon pattern that characterized July 2014 continued into August, with an especially wet period during the first several days of the month. Widespread heavy rain eased from the 6th through 8th, however, as more typical isolated to scattered thunderstorms dominated the landscape from the 9th through 12th.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABQ wrote it up.
An active monsoon pattern that characterized July 2014 continued into August, with an especially wet period during the first several days of the month. Widespread heavy rain eased from the 6th through 8th, however, as more typical isolated to scattered thunderstorms dominated the landscape from the 9th through 12th. A monsoon burst, aided by a subtropical low pressure system aloft, brought heavy rain and local flash flooding on the 13th and 14th. Drier air worked into the northwest parts of the state with much less storm activity from the 15th into the 21st. Another good surge of monsoon moisture from the south arrived late on the 21st with widespread showers and storms on the 22nd, some with heavy rain and flash flooding. The 23rd was much drier then a gradual increase in moisture returned on the 24th and continued into the 27th. The 26th was an active day with a few reports of significant flash flooding. The remainder of the month turned much drier and warmer. Despite the active monsoon, New Mexico's rangeland and pastures were rated 56% very poor to poor at the beginning of the month, with only modest improvements during the month. Despite short-term gains, longer-term hydrological impacts (below-normal reservoir levels) remained after multiple years of below-normal snowpack. The Middle Rio Grande Conservancy District curtailed water bank deliveries for irrigation in response to low flows along the Rio Grande during the month. The combination of short- and long-term hydrological impacts, below-normal mountain snowpack conditions in the headwater regions led to the re-introduction of an area of Moderate Drought (D1) in the Middle Rio Grande corridor from Socorro County northward to Sante Fe County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Jul 31, 10:40 PM MST, 1 hour 20 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE ALBUQUERQUE NM 1140 PM MDT THU JUL 31 2014 .AVIATION... 06Z TAF CYCLE LAST LINE OF THUNDERSTORMS EXTENDING FROM SANTA ROSA SOUTHWEST TO SRR WITH TRANSPORT DIRECTION SOUTH AND EAST...WITH ACTIVITY CONTINUING OVERNIGHT. TAFS WRITTEN WITH VCSH HOLDING SPOTS FOR TRAILING OR LEADING THUNDERSTORMS...AND GREATEST LIKELIHOOD OF NEARBY THUNDER FLAGGED WITH VCTS GROUP. IFR CIGS IN TAFS FOR LVS OVERNIGHT...WITH SCT LAYERS AT OTHER EASTERN POINTS SIGNALING POSSIBLE MVFR EXCURSIONS OVERNIGHT IN LOW CLOUD REGIME. MT OBSCURATION OVER THE CENTRAL MTS AND CONTINENTAL DIVIDE THROUGH 15Z. THUNDER REDEVELOPING OVER WESTERN AND CENTRAL NM FROM 19Z ONWARD FRIDAY...WITH ACTIVITY PERSISTING LATE FRIDAY EVENING AS IT EXPANDS EASTWARD INTO THE NORTHEAST HIGHLANDS AND ADJACENT PLAINS..AND OVER THE EASTERN PLAINS. SHY && .PREV DISCUSSION...1029 PM MDT THU JUL 31 2014... .UPDATE... UPDATED TO REMOVE FLASH FLOOD WORDING FROM ZFP. MOST ACTIVITY HAS SHIFTED SOUTHEAST OF THE WATCH AREA. CLASSIC QUASI-LINEAR CONVECTIVE SYSTEM WITH STRATIFORM RAIN ON BACKSIDE WILL CONTINUE TO SLOWLY PROPAGATE/MOVE SEWD DURING THE NEXT COUPLE OF HOURS. 33 && .PREV DISCUSSION...320 PM MDT THU JUL 31 2014... .SYNOPSIS... SHOWERS AND THUNDERSTORMS WILL BE QUITE ACTIVE OVER A LARGE PORTION OF NEW MEXICO THROUGH THE WEEKEND AS SIGNIFICANT MOISTURE LINGERS OVER THE AREA. TODAY A BACK DOOR COLD FRONT HAS STALLED NEAR THE CONTINENTAL DIVIDE...WHERE STORMS ARE INITIATING. THESE STORMS WILL SPREAD SOUTHEASTWARD THROUGH THE EVENING WHILE NEW STORMS DEVELOP ALONG AND NEAR THE CENTRAL MOUNTAIN CHAIN. A BRIEF UPTICK IN STORMS IS EXPECTED IN NORTHEASTERN NEW MEXICO FRIDAY AS A WEAK DISTURBANCE ALOFT MOVES OVER THE AREA...AND ELSEWHERE SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS CAN BE EXPECTED. THROUGH THE WEEKEND A WEAKNESS IN HIGH PRESSURE ALOFT WILL ALLOW THE ROBUST MOISTURE TO BE EXPLOITED...AND CONSEQUENTLY SHOWERS AND THUNDERSTORMS WILL BE COMMON...ESPECIALLY FROM THE CONTINENTAL DIVIDE TO THE CENTRAL MOUNTAIN CHAIN. && .DISCUSSION... ACTIVE STRETCH OF STORMS EXPECTED TODAY THROUGH THE WEEKEND WITH BOUTS OF ABOVE NORMAL PWATS BETWEEN 1 TO 1.5 INCHES POOLING AND UNDULATING OVER A LARGE CENTRAL SWATH OF NM. THIS WILL MAKE THE FORECAST VERY CHALLENGING...TRYING TO PINPOINT FLASH FLOODING THREAT WITH SUCH HIGH VARIABILITY ON ANTECEDENT RAINFALL OVER THE PAST FEW DAYS ALONG WITH EVOLVING STORM MOTIONS/TRACKS. BACK DOOR FRONT HAS BEEN A CATALYST FOR STORMS IN WESTERN NM THUS FAR WITH NEW STORMS TAKING SHAPE OVER THE NORTHERN MOUNTAINS. STORMS HAVE BEEN LESS ORGANIZED AND SLOW TO DEVELOP OVER THE CENTRAL AND SOUTH CENTRAL MOUNTAINS/HIGHLANDS. A SEVERE THREAT WILL ALSO EXIST...MOSTLY TODAY AND THROUGH THE EVENING...OVER AND JUST EAST OF THE NORTHERN MOUNTAINS AND CENTRAL MOUNTAIN CHAIN. BULK SHEAR IS SUFFICIENTLY HIGH FOR A FEW SUPERCELLS AS SURFACE WINDS HOLD A SOUTH SOUTHEAST COMPONENT THROUGH THE EVENING WHILE NORTHWESTERLY WINDS ALOFT PREVAIL. THE STORM MOTION IS FAIRLY FAST-PACED IN THE NORTHEASTERN HALF OF THE FORECAST AREA WHERE THE STRONGER NORTHWESTERLIES ALOFT RESIDE...BUT OVER THE GILA AND SURROUNDING AREAS THE MOTION DROPS OFF TO ALMOST NOTHING. THIS WILL BE A PRIMARY AREA OF CONCERN FOR FLASH FLOODING BASED ON THE SLUGGISH MOTION...BUT AREAS WITHIN THE EXISTING WATCH ALSO HAVE POTENTIAL OF SEEING LOCALLY HEAVY RAIN AS WELL. LOCAL WRF/SPC SSEO/HRRR MODELS ALL POINT TO HEFTY STORMS ROLLING INTO TORRANCE/GUADALUPE COUNTIES...SO THIS AREA WILL NEED TO BE MONITORED THROUGH THE EVENING. SCATTERED TO NUMEROUS STORMS WILL PEG MUCH OF THE FORECAST AREA AGAIN FRIDAY...NAMELY FROM THE CONTINENTAL DIVIDE TO THE CENTRAL MOUNTAIN CHAIN. NORTHWESTERLIES ALOFT WILL WEAKEN AND THIS WILL BEGIN TO SHIFT AND SLOW DOWN STORM MOTIONS...ADDING TO THE LOCALLY HEAVY RAINFALL THREAT. ANOTHER FEATURE OF INTEREST WILL BE A POTENTIAL SHORTWAVE TROUGH THAT WILL DIVE SOUTHEAST OUT OF COLORADO. THIS COULD SPAWN ADDITIONAL SHOWERS AND STORMS IN NORTHEASTERN NM...MOSTLY IN THE HIGHLANDS. THE REMAINING EAST CENTRAL TO SOUTHEASTERN PLAINS WILL BE FAIRLY STABLE WITH LI'S OF 1 TO 2 C...AND WILL HAVE DIFFICULTY INITIATING STORMS. ON SATURDAY AND SUNDAY NM BEGINS TO FALL BETWEEN UPPER LEVEL FEATURES...A DEVELOPING SUBTROPICAL LOW OVER THE UPPER GULF OF CALIFORNIA AND THE EXITING NORTHWEST FLOW INTO TX/OK AND REMAINING PLAINS AREAS...ESSENTIALLY WEAKENED HIGH PRESSURE OVER THE LAND OF ENCHANTMENT. PWATS WILL BE QUITE HIGH WITH SLOW NORTHBOUND STORM MOTIONS THAT WILL ALLOW SEEPAGE OF DEEPER SUBTROPICAL MOISTURE. OVERALL THE NEXT THREE DAYS WILL BE BUSY AND WET WITH DAY-TO-DAY FORECAST REFINEMENTS NECESSARY TO PINPOINT FLASH FLOODING THREAT. THE AFOREMENTIONED SUBTROPICAL LOW/TROUGH APPEARS TO DRIFT NORTHEASTWARD...POSSIBLY LAYING OVER INTO CO AND NORTHERN NM BY MONDAY AND TUESDAY. THIS COULD NARROW THE CHANNEL OR PLUME OF MOISTURE SOME...ALLOWING TEMPERATURES TO CLIMB BACK CLOSER TO AVERAGE. 52 && .FIRE WEATHER... WET PATTERN TO PERSIST INTO EARLY NEXT WEEK. NORTHWEST FLOW OVER NORTHERN AND CENTRAL NEW MEXICO WITH THE RIDGE AXIS STRETCHED OVER CENTRAL AZ TO SOUTH CENTRAL NEW MEXICO WILL BE THE PREVAILING PATTERN THROUGH FRIDAY. THEREAFTER THE RIDGE AXIS WILL BECOME ORIENTED NORTH TO SOUTH OVER NEW MEXICO ALLOWING THE PLUME OF MOISTURE TO BE LOCATED OVER WESTERN NEW MEXICO...AS AT LEAST ONE OR MORE DISTURBANCES TRACK NORTH AROUND THE WESTERN PERIPHERY OF THE RIDGE. SURFACE HIGH PRESSURE WILL BE REINFORCED OVER THE EASTERN PLAINS AND INTO THE RIO GRANDE VALLEY...FRIDAY NIGHT THROUGH SATURDAY NIGHT...CONSEQUENTLY A MORE PROLONGED PERIOD OF LOW LEVEL UP SLOPE FLOW AND LOW LEVEL CONVERGENCE ALONG THE CONTDVD...AND CENTRAL MOUNTAIN CHAIN...WILL BE POSSIBLE. LOCALLY HEAVY RAINS WHICH COULD LEAD TO FLOODING WILL REMAIN A CONCERN THROUGH THE WEEKEND. FOCUS FOR STORMS WILL BE ALONG AND NEAR THE CONTINENTAL DIVIDE AS WELL AS THE CENTRAL MOUNTAIN CHAIN AND ADJACENT HIGHLANDS TONIGHT...AND INTO FRIDAY NIGHT. THE NORTHEAST PLAINS MAY SEE MORE ACTIVITY BY FRIDAY NIGHT AS THE PREVIOUSLY MENTIONED SURFACE HIGH PRESSURE INVADES THAT REGION. SATURDAY WILL BE QUITE ACTIVE AS WELL FOR MOST AREAS. SUNDAY INTO MONDAY THE EASTERN PLAINS MAY BE RELATIVELY STABLE WITH A DEARTH OF STORMS...WHILE THE WEST AND CENTRAL LOOK TO BE FAVORED FOR WETTING RAIN. OVERNIGHT RH RECOVERIES WILL CONTINUE TO BE EXCELLENT INTO NEXT WEEK. SLIGHT DRYING MAY OCCUR BY THE MIDDLE OF NEXT WEEK IN THE WEST...BUT RIGHT NOW MIN RH VALUES HOVER NEAR 20 PERCENT IN THE FAR NORTHWEST AND IN PORTIONS OF THE MIDDLE RIO GRANDE VALLEY SO NOT GETTING INTO THE CRITICAL RANGE...AND WINDS DON/T APPEAR TO BE ANYWHERE NEAR THE THRESHOLD EITHER. HIGH TEMPERATURES WILL REMAIN BELOW AVERAGE THROUGH THE MIDDLE OF NEXT WEEK...ALTHOUGH NOT QUITE SO FAR BELOW BY NEXT TUESDAY THROUGH THURSDAY. VENTILATION MAY BE POOR THROUGH MUCH OF CENTRAL NEW MEXICO FRIDAY...AND POOR IN LOCALIZED AREAS SATURDAY INTO TUESDAY. A STRONGER TROUGH MAY ATTEMPT TO SQUASH THE RIDGE...OR BREAK UNDERNEATH IT...MID TO LATE NEXT WEEK...THEREFORE THE SLIGHT DRYING TREND IN DAYTIME HUMIDITIES. HOW EXTENDED MODELS HANDLE THIS FEATURE IS A BIG QUESTION...WITH THE ECMWF TRENDING BACK TOWARDS THE NORTHWEST FLOW PATTERN WE/VE BEEN UNDER FOR MUCH OF THE SUMMER. IT LOOKS LIKE THERE MIGHT BE A SLIGHT DOWN TICK IN STORMS FOR SOME AREAS...BUT NOT ALL. && .ABQ WATCHES/WARNINGS/ADVISORIES... NONE. && 33/52
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ALBUQUERQUE NM 600 AM MDT THU JUL 31 2014 NMZ501>540-011200- NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS- NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS- WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS- SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS- WEST SLOPES SANGRE DE CRISTO MOUNTAINS- NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET/RED RIVER- SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET- EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY- LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-ALBUQUERQUE METRO AREA- LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY- CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY- SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA- FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY- HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY- QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY- CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY- 600 AM MDT THU JUL 31 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL NEW MEXICO. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS WILL BE CAPABLE OF PRODUCING LOCALLY HEAVY RAINFALL AND FLASH FLOODING TODAY. MODELS PAINT SOME OF THE HEAVIEST PRECIPITATION THIS AFTERNOON ACROSS THE SOUTHWEST MOUNTAINS AND ALONG THE EAST SLOPES OF THE WEST CENTRAL AND JEMEZ MOUNTAINS. THE FOCUS SHOULD THEN SHIFT TO THE NORTH CENTRAL AND CENTRAL MOUNTAINS AND ADJACENT EAST SLOPES THIS EVENING. STORMS WILL MOVE SLOWLY AND GENERALLY TOWARD THE SOUTHEAST AND SOUTH. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY A VERY MOIST ATMOSPHERE WILL REMAIN IN PLACE THROUGH THE WEEKEND. A SLOW MOVING UPPER LEVEL TROUGH WILL PASS SOUTHEASTWARD OVER NORTHEAST NEW MEXICO FRIDAY BRINGING THE GREATEST POTENTIAL FOR FLASH FLOODING TO THE CENTRAL MOUNTAIN CHAIN AND ADJACENT EAST SLOPES. THE BEST POTENTIAL FOR FLASH FLOODING SHOULD THEN SHIFT WESTWARD OVER THE WEEKEND AS A SLOW MOVING SUBTROPICAL WAVE MIGRATES NORTHWARD WEST OF NEW MEXICO STEERING A ROBUST MONSOON MOISTURE PLUME OVER THE CONTINENTAL DIVIDE REGION. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT RAINFALL AMOUNTS AND ANY FLOODING THROUGH THE NATIONAL WEATHER SERVICE ALBUQUERQUE WEB SITE AT WEATHER.GOV/ABQ OR BY CALLING 1.888.386.7637. 44
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
720 PM MDT THU JUL 31 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0717 PM HAIL MORIARTY 35.00N 106.05W
07/31/2014 E0.88 INCH TORRANCE NM TRAINED SPOTTER
&&
EVENT NUMBER ABQ1401132
50SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
722 PM MDT THU JUL 31 2014
NMZ522-010145-
ESTANCIA VALLEY-
722 PM MDT THU JUL 31 2014
...STRONG THUNDERSTORM MOVING EAST OF MORIARTY...
AT 720 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...CAPABLE OF PRODUCING WINDS UP TO 50 MPH AND
HAIL ONE HALF TO THREE QUARTERS OF AN INCH IN DIAMETER NEAR MORIARTY.
MOVEMENT WAS SOUTHEAST AT 10 MPH.
LOCATIONS IN THE PATH OF THIS STORM INCLUDE RURAL NORTH CENTRAL
TORRANCE COUNTY AND RURAL EXTREME SOUTH CENTRAL SANTA FE COUNTY.
HEAVY RAINS WILL CAUSE WATER TO POND ON ROADS AND IN LOW SPOTS. FAST
RUNNING WATER WILL QUICKLY FILL ARROYOS AND DITCHES.
FREQUENT LIGHTNING IS OCCURRING WITH THIS STORM.
&&
LAT...LON 3508 10598 3504 10586 3500 10586 3499 10584
3497 10584 3495 10586 3491 10585 3483 10590
3494 10608
TIME...MOT...LOC 0122Z 294DEG 10KT 3499 10600
50SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBUQUERQUE NM 724 PM MDT THU JUL 31 2014 NMZ523-533-010200- CENTRAL HIGHLANDS-GUADALUPE COUNTY- 724 PM MDT THU JUL 31 2014 ...STRONG THUNDERSTORM MOVING TOWARDS THE MILAGRO AREA... AT 723 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM...CAPABLE OF PRODUCING WINDS UP TO 50 MPH AND HAIL ONE HALF TO THREE QUARTERS OF AN INCH IN DIAMETER 19 MILES EAST OF CLINES CORNERS. MOVEMENT WAS SOUTHEAST AT 15 MPH. LOCATIONS IN THE PATH OF THIS STORM INCLUDE MILAGRO. HEAVY RAINS WILL CAUSE WATER TO POND ON ROADS AND IN LOW SPOTS. FAST RUNNING WATER WILL QUICKLY FILL ARROYOS AND DITCHES. FREQUENT LIGHTNING IS OCCURRING WITH THIS STORM. && LAT...LON 3493 10517 3479 10534 3491 10542 3502 10534 TIME...MOT...LOC 0124Z 333DEG 13KT 3494 10535 50
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
744 PM MDT THU JUL 31 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0445 PM HAIL 1 SE SAN GERONIMO 35.57N 105.38W
07/31/2014 E1.00 INCH SAN MIGUEL NM COCORAHS
&&
EVENT NUMBER ABQ1401133
JF21 drought. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Mexico in 2014Every state in 2014This day in weather historyWarnings in New Mexico, August 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 539273, 539274, 539275, 539276, 539277, 539278, 539279, 539280, 539281, 539282, 539283, 539284, 539285, 539286, 539287, 539288, 539289, 539290, 539291, 539292, 539293.